Alert archive / Puerto Rico / Flash Flood Warnings in 2010
Flash Flood Warning 18, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 24, 2010, 11:04 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2010, 11:04 AM CDT (16:04 UTC)
- Expired
- Apr 24, 2010, 3:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 44 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 153 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
969
WGCA52 TJSJ 241604
FFWSJU
PRC053-089-119-241800-
/O.NEW.TJSJ.FF.W.0018.100424T1604Z-100424T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1204 PM AST SAT APR 24 2010
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
LUQUILLO
FAJARDO
RIO GRANDE
* THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN
THE WARNING AREA.
* UNTIL 200 PM AST
* AT 1159 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY
HEAVY RAIN AFFECTING THE WARNING AREA. RADAR ESTIMATES AND U.S.G.S.
RAIN GAGES INDICATE THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN
OVER PARTS OF THE WARNING AREA...PARTICULARLY OVER RIO GRANDE...AND
IT CONTINUED TO RAIN. ALSO...U.S.G.S. RIVER GAGES INDICATE THAT THE
LEVELS OF RIO ESPIRITU SANTO AND RIO MAMEYES WERE AT WELL ABOVE
NORMAL LEVELS AND RISING STEADILY...AND WILL LIKELY FLOOD WITHIN THE
NEXT HOUR. IN ADDITION...ROCK AND MUDSLIDES ARE LIKELY OVER AREAS OF
STEEP TERRAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1834 6584 1843 6583 1842 6572 1839 6561
1831 6566 1829 6576
$$
BCS/AAS
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN2 follow-up statements
067
WGCA52 TJSJ 241759
FFWSJU
PRC053-089-119-242000-
/O.EXT.TJSJ.FF.W.0018.000000T0000Z-100424T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
159 PM AST SAT APR 24 2010
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
LUQUILLO
FAJARDO
RIO GRANDE
* UNTIL 400 PM AST
* AT 149 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY
HEAVY RAIN AFFECTING THE WARNING AREA...PARTICULARLY OVER RIO
GRANDE. ALSO...U.S.G.S. RIVER GAGES INDICATE THAT THE LEVELS OF RIO
ESPIRITU SANTO AND RIO MAMEYES WERE AT WELL ABOVE NORMAL LEVELS. IN
ADDITION...ROCK AND MUDSLIDES ARE LIKELY OVER AREAS OF STEEP
TERRAIN. SINCE THE SOILS ARE SATURATED AND THE RIVER LEVELS REMAIN
HIGH...ANY ADDITIONAL RAINFALL WILL CAUSE PROBLEMS IN THESE AREA SO
THE FLASH FLOOD WARNING HAS BEEN EXTENDED THROUGH AT LEAST 400 PM
AST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.
IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1834 6584 1843 6583 1842 6572 1839 6561
1831 6566 1829 6576
$$
AAS/BCS
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN161
WGCA72 TJSJ 242006
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
406 PM AST SAT APR 24 2010
PRC053-089-119-242011-
/O.EXP.TJSJ.FF.W.0018.000000T0000Z-100424T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-FAJARDO PR-RIO GRANDE PR-
406 PM AST SAT APR 24 2010
...THE FLASH FLOOD WARNING HAS EXPIRED FOR RIO GRANDE...FAJARDO AND
LUQUILLO MUNICIPALITIES...
AT 400 PM AST...THE RIO ESPIRITU SANTO NEAR RIO GRANDE AND THE RIO
GRANDE NEAR EL VERDE WERE BOTH BELOW FLOOD STAGE AND CONTINUING TO
RECEDE. IN ADDITION...THE HEAVY RAINFALL WHICH AFFECTED MUCH OF RIO
GRANDE...FAJARDO AND LUQUILLO HAD ENDED...AND ONLY ISOLATED LIGHT
SHOWERS REMAINED. FOR THESE REASONS...THE FLASH FLOOD WARNING FOR
THESE MUNICIPALITIES IS BEING ALLOWED TO EXPIRE.
WHILE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE...DUE TO
VERY HEAVY RAINFALL ACROSS THIS AREA AND SATURATED SOILS...LOCAL
RESIDENTS AND MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION AS
RIVERS AND SMALL STREAMS WILL REMAIN HIGH...WHILE RECEDING...THROUGH
THE EVENING HOURS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 1834 6584 1843 6583 1842 6572 1839 6561
1831 6566 1829 6576
$$
SR
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 10:12 AM CDT, 52 minutes earlier.
Area forecast discussion, Apr 24, 10:12 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 1112 AM AST SAT APR 24 2010 .UPDATE...NO CHANGES TO PREVIOUS SYNOPSIS...AS PERSISTENT MODERATE TO HEAVY SHOWERS CONTINUES TO PUSH ACROSS EASTERN AND NORTHEASTERN PUERTO RICO AT THE PRESENT TIME. THE EXCESSIVE RUNOFF FROM THIS RAINFALL...IN COMBINATION WITH THE SATURATED SOILS ARE CAUSING MINOR FLOODING OF CREEKS...STREAMS AND ROADWAYS IN LOW LYING AREAS. && .AVIATION...NO SIGNIFICANT CHANGES TO PREVIOUS SYNOPSIS...ACROSS THE LOCAL TAF SITES MOSTLY VFR CONDITIONS ARE EXPECTED UNTIL 24/17Z. PERIODS OF MVFR OR EVEN IFR CEILINGS...VISIBILITIES AND MOUNTAIN OBSCURATIONS ARE EXPECTED FROM 24/17 TO 24/23Z...ESPECIALLY ACROSS TJPS...TJMZ AND TJBQ DUE TO SHOWERS AND ISOLATED THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 528 AM AST SAT APR 24 2010/ SYNOPSIS...BROAD MID TO UPPER LEVEL LONG WAVE TROUGH REMAINS SPREAD ACROSS THE ATLANTIC...WITH SHORT WAVE PERTURBATION AND ASSOCIATED VORTICITY MAXIMA BEING PUSHED ACROSS THE REGION THIS MORNING BY A SUBTROPICAL JET SEGMENT. THIS WILL MAINTAIN UNSTABLE AND DIVERGENT PATTERN ACROSS THE REGION FOR THE REST OF THE DAY. THE UPPER FEATURE IS SUPPORTED BY LOW LEVEL TROUGH AND AREA OF CONVERGENCE ALONG OLD FRONTAL BOUNDARY WHICH REMAINED DRAPED ACROSS THE REGION BETWEEN EASTERN PUERTO RICO AND THE VIRGIN ISLANDS. DISCUSSION... LATEST MIMIC TPW AS WELL AS SAN JUAN GPS-MET DATA INDICATED PRECIPITABLE WATER REMAINED WELL ABOVE 2.0 INCHES ACROSS THE REGION...WITH LATEST GFS MODEL CONTINUING TO SUGGEST MOIST AND UNSTABLE CONDITIONS TO PERSIST ACROSS THE NORTHEAST CARIBBEAN THROUGH MUCH OF THE WEEKEND. IN ADDITION...SURFACE HIGH PRESSURE BUILDING NORTH OF THE AREA AND SHIFTING EASTWARD ACROSS THE ATLANTIC OVER THE NEXT FEW DAYS WILL ENHANCE THE EASTERLY WIND FLOW ACROSS THE REGION. THIS IN TURN WILL CAUSE THE BAND OF MOISTURE ALONG THE OLD FRONTAL BOUNDARY TO LINGER ACROSS THE REGION THROUGH SUNDAY. THEREFORE...EXPECT THE FAVORABLE UPPER LEVEL CONDITIONS AND ABUNDANCE OF TROPICAL MOISTURE...TO AGAIN COMBINE WITH LOCAL AND DIURNAL EFFECTS...TO PRODUCE ENHANCED AFTERNOON AND EARLY EVENING CONVECTION ACROSS PUERTO RICO AND PARTS OF THE VIRGIN ISLANDS TODAY AND POSSIBLY INTO SUNDAY. AREAS OF LOCALLY HEAVY RAINFALL CAN AGAIN BE EXPECTED ACROSS PARTS NORTHEAST...NORTH CENTRAL AND SOUTHWEST SECTIONS OF PUERTO RICO DURING THE DAY...WITH GOOD CHANCE OF URBAN AND SMALL STREAM FLOODING IN SOME AREAS...AS WELL AS POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP TERRAIN...WHERE SIGNIFICANT AMOUNTS OF RAINFALL HAD OCCURRED IN RECENT DAYS. EXPECT INTERMITTENT PERIODS OF PASSING SHOWERS ACROSS PARTS OF THE VIRGIN ISLANDS...WITH MOST OF THE RAINFALL OCCURRING ONLY IN ISOLATED SPOTS ACROSS THESE ISLANDS. AVIATION...EXPECT PERIODS OF MVFR CONDITIONS TO CONTINUE ACROSS TIST UNTIL AT LEAST 24/11Z. ELSEWHERE ACROSS THE LOCAL TAF SITES MOSTLY VFR CONDITIONS ARE EXPECTED UNTIL 24/16Z. PERIODS OF MVFR OR EVEN IFR CEILINGS...VISIBILITIES AND MOUNTAIN OBSCURATIONS ARE EXPECTED FROM 24/17 TO 24/23Z...ESPECIALLY ACROSS TJPS...TJMZ AND TJBQ DUE TO SHOWERS AND ISOLATED THUNDERSTORMS. ALSO...BASED ON LATEST SATELLITE DATA ON FRIDAY AFTERNOON...A SMALL PLUME OF VOLCANIC ASH OR STEAM WAS MOVING NORTHWEST FROM MONTSERRAT BUT APPEARS IT WILL NOT AFFECT THE LOCAL TAF SITES AT THIS TIME. MARINE... ACROSS THE REGIONAL WATERS...SEAS OF 5 FEET OR LESS AND WINDS OF 17 KNOTS OR LESS WILL PREVAIL TODAY WITH A GRADUAL INCREASE IN WINDS AND SEAS ON SUNDAY. CLIMATE...THE MORNING LOW OF 80 DEGREES ON APRIL 23 2010 NOW HOLDS THE RECORD WARMEST LOW TEMPERATURE FOR THIS DATE IN SAN JUAN. THE PREVIOUS RECORD OF 79 DEGREES WAS SET IN 1987 ON THAT DATE AND ON THE 16TH AND 17TH OF MARCH IN 1983. THIS IS ALSO THE RECORD WARMEST MINIMUM FOR THE MONTH OF APRIL AND SO EARLY IN THE SEASON. PLEASE REFER TO THE LATEST NEWS HEADLINE ON OUR WEB PAGE AT WWW.WEATHER.GOV/SANJUAN FOR MORE INFORMATION ABOUT THIS RECORD. && .PRELIMINARY POINT TEMPS/POPS... SJU 85 76 86 76 / 40 30 30 30 STT 84 77 85 78 / 40 40 40 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 15/06
Hazardous weather outlook, Apr 24, 5:19 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 619 AM AST SAT APR 24 2010 AMZ710>745-PRZ001>013-251030- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 619 AM AST SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE WEATHER PATTERN IS EXPECTED TO CONTINUE ACROSS THE LOCAL ISLANDS TODAY AND TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ESPECIALLY ACROSS WESTERN...CENTRAL AND INTERIOR SECTIONS OF PUERTO RICO. THIS ACTIVITY WILL CONTINUE INTO THE MID EVENING HOURS. AREAS OF LOCALLY HEAVY RAINFALL CAN BE EXPECTED ACROSS PARTS NORTHEAST... NORTH CENTRAL AND SOUTHWEST SECTIONS OF PUERTO RICO...WITH GOOD CHANCE OF URBAN AND SMALL STREAM FLOODING IN SOME AREAS...AS WELL AS POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP TERRAIN...WHERE SIGNIFICANT AMOUNTS OF RAINFALL HAD OCCURRED IN RECENT DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE WESTERN INTERIOR OF PUERTO RICO SUNDAY AFTERNOON. THESE SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...THEREFORE URBAN AND SMALL STREAM FLOODING WILL ALSO BE LIKELY. .SPOTTER INFORMATION STATEMENT... RAINFALL AND RIVER FLOODING REPORTS WILL BE WELCOME. AMZ715-725-VIZ001-002-251030- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 619 AM AST SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE WEATHER PATTERN IS EXPECTED TO CONTINUE ACROSS THE LOCAL ISLANDS THROUGH AT LEAST TONIGHT. SHOWERS...SOME POSSIBLY HEAVY ARE EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:14 PM CDT | Areal Flood Warning | JSJ | 26 hr | |
| Apr 23, 7:17 PM CDT | Flash Flood Warning | JSJ | 118 min | |
| Apr 23, 7:24 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 23, 7:59 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Apr 23, 8:25 PM CDT | Areal Flood Warning | JSJ | 7 hr | |
| Apr 23, 8:42 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 23, 9:07 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 23, 10:03 PM CDT | Areal Flood Warning | JSJ | 5 hr | |
| Apr 24, 1:06 AM CDT | Areal Flood Advisory | JSJ | 100 min | |
| Apr 24, 1:19 AM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 24, 7:14 AM CDT | Areal Flood Advisory | JSJ | 8 hr | |
| Apr 24, 1:19 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 24, 3:28 PM CDT | Flash Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.